Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Las Vegas, NV

August 11, 2001San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2001, 2:49 PM PDT for San Bernardino County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 11, 2001, 2:49 PM PDT (21:49 UTC)
Expired
Aug 11, 2001, 3:30 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 115 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS55 KVEF 112149
SVRLAS
CAC071-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 330 PM PDT

* AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL SAN BERNARDINO COUNTY...OR
  ABOUT 9 MILES EAST OF ESSEX...MOVING SOUTH AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3485 11499 3482 11521 3442 11519 3444 11487

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:57 AM PDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 11, 9:57 AM PDT, 4 hours 52 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
957 AM PDT SAT AUG 11 2001

SYNOPSIS...LOW LEVEL MOISTURE AND UNSTABLE AIR WILL REMAIN OVER
SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY FOR ISOLATED AFTERNOON
THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. A SOUTHEAST FLOW
ALOFT WILL DEVELOP SUNDAY BRINGING A RETURN OF DEEPER MONSOONAL
MOISTURE FROM ARIZONA TO THE REGION AND INCREASING THE CHANCES FOR
AFTERNOON THUNDERSTORMS.

DISCUSSION...CURRENT FORECAST PACKAGE IS IN GOOD SHAPE. NO UPDATES
PLANNED. SATELLITE AND UPPER AIR ANALYSIS CONFIRM AN INVERTED TROUGH
PASSING ACROSS NW MEXICO WITH 700MB TROUGH AXIS JUST SE OF TUCSON AT
16Z. WATER VAPOR IMAGERY INDICATES DRIER AIR ALOFT WORKING INTO THE
REGION BUT GOES IMAGER STILL DEPICTING BETTER THAN 1.0 PW FROM XTRM
SRN NV SOUTHWARD AND AND DRA SOUNDING...WHILE DRIER THAN YESTERDAY
STILL SHOWS AN 850MB DEWPOINT OF 9C. MID-LEVEL ANTICYCLONE BEGINNING
TO FORM OVER SW NV AND ETA PROGS THE CENTER TO SHIFT TO SRN UT BY
SUN MRNG. AS A RESULT... MID-LEVEL STEERING FLOW OVER SRN NV/NW AZ
WILL VEER FROM NE TO E OVERNIGHT AND BECOME SE BY MON. IN THE SHORT
TERM LOOKS LIKE A DOWN TODAY FOR MOST OF OUR FORECAST AREA. HOWEVER
ONE ZONE THAT MAY REQUIRE UPDATING LATER IS THE LAKE HAVASU AREA.
STORMS COMING OFF THE MOGOLLON RIM AND GRAND WASH CLIFFS THIS AFTN
AND EVNG WILL INITIALLY DRIFT SW ONTO THE LOWER DESERTS BUT AS FLOW
VEERS...SOME MAY BEGIN TO TAKE A MORE WRLY TRACK. INFLOW LAYER WILL
BE VERY MOIST AND EVNG STORMS COULD REACH THE COLORADO RIVER SOUTH
OF LAUGHLIN. CURRENT FCST IS RAMPING UP TSTM CHANCES FOR SUN/MON
WHICH LOOKS GOOD. REMNANTS OF THE INVERTED TROUGH WILL LIKELY LIFT
NW ACROSS OUR AREA MONDAY. THIS FEATURE WILL BE ACCOMPANIED BY A
RETURN OF DEEP-LAYER MOISTURE AND IT MAY AID IN ORGANIZING STORMS
ACROSS THE SRN PORTION OF THE FORECAST AREA MONDAY. AS MENTIONED BY
THE PREVIOUDS SHIFT...GUIDANCE SEEMS TO BE CONVERGING ON A PIECE OF
THE PACIFIC RIDGE NOSING INTO THE SW US IN THE TUE/WED TIME FRAME
WHICH WILL LIKELY PUSH THE MONSOON MOISTURE BOUNDARY BACK TO THE
EAST TEMPORARILY.

RUNK

.LAS...NONE.

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.